Introduction: Immune-mediated heparin-induced thrombocytopenia (HIT) is an infrequent complication following heparin exposure but with potentially fatal outcome due to thrombotic complications. Prompt suspension of heparin is necessary if HIT is suspected, followed by initiation of non-heparin anticoagulant therapy.Areas covered: In this review, the pathophysiology and challenges in diagnosing HIT are elucidated. Current and emerging treatment options are discussed with special focus on parenteral thrombin inhibitors (argatroban, bivalirudin), parenteral factor Xa inhibitors (danaparoid, fondaparinux) and direct oral anticoagulants (DOACs [rivaroxaban, apixaban, dabigatran]) including dosing strategies for DOACs. The database PubMed was employed without time boundaries.Expert opinion: Only argatroban holds regulatory approval for HIT treatment in both U.S. and Europe. This treatment is, however, challenged by the need for close monitoring and high costs. Fondaparinux has been increasingly used for off-label treatment and during recent years, evidence for the use of DOACs has emerged. Preliminary results from observational studies hold promise for future use of DOACs in the acute and subacute phase of HIT. However, so far, the use of DOACs in acute HIT should be reserved for clinically stable patients without severe thrombotic complications. Importantly, both fondaparinux and DOAC use is contraindicated in severe renal insufficiency.